Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Chronic depression, decreased libido, escitalopram, fluoxetine, side effects

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2000
Answered : 451 Questions
hello sir.
i am suffering from mild depression from 5 years.tried many medicines but could not get main problems are emotional numbness,decreased libido(even without medicines also) and less motivation.Taking escitalopram 50 mg for last 5 months but cud not gain much benefit.although some minor benefit it has done but no effect on libido which has remaind low for last many years even before starting these antidepressants.I had tried earlier fluoxetine for 1.5 years ,then sertaline ,citalopram for 4 months each. now i want my depressed libido back and my emotions back.taking escitalopram 50 mg frm last 5 months and now what should i do? pls help. my main problem is decreased libido and decreased emotions.i have not wept for last 4 years even on the death of my grandfather ,i could not weep.SOME people attribute it to side effects of antidepressants, but i think decreased libido is due to depression as it remains as it is now even when i stopped taking medicines sum year pls help me that what should i do now-how much time should i continue with escitalopram 50 mg .?should i add bupropion 150 mg to it?i am taking escitalopram by sun pharma ie nexito as sun pharma medicines suit me. PS: i am mbbs doctor thats why i changed these medicines as i find it very stigmatic to go to psychiatrist.although i had gone to them a few times
Posted Wed, 16 May 2012 in Depression
Answered by Dr. Jagdish 22 hours later

The recommended dose of Escitalopram is 10 mg once daily. A fixed-dose trial of Lexapro demonstrated the effectiveness of both 10 mg and 20 mg of Lexapro, but failed to demonstrate a greater benefit of 20 mg over 10 mg. This was proved in clinical trials.

But I found one pilot study where they used 50 mg. Per this study dose escalation with escitalopram above 20 mg may have a useful role in the management of patients with MDD, although further studies are needed to confirm this finding. ( WWW.WWWW.WW

In my opinion there are established studies that dose above 20 mg have no greater beneficial effects. High dose of this range may cause complications like dry mouth and decreased sexual desire.

Instead of taking high doses, you can take Bupropion 150 mg which is atypical and acts differently.

Some decreased libido is common in depressed patients. People live with it. Decreased libido is a consequence of depression and also side effects of medications. But it is more from depression rather than medication side effects. If you are treated well and feeling well, you well get your libido back.

Do not get discouraged!! Sexual dysfunction can be manageable. Welburtin has fewer side effects on libido. So prefer this medicine. Also you can request Viagra if you have erection problem.

Disclaimer: The Expert’s advice is provided for general informational purposes only and SHOULD NOT be relied upon as a substitute for sound professional medical advice, as a complete assessment of an individual has not taken place. Please consult your nearest physician before acting on it. The advice is not valid for medico-legal purposes also.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor